Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Albuquerque, NM

June 4, 2003Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2003, 8:51 PM MDT for Roosevelt County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 8:51 PM MDT (02:51 UTC)
Expired
Jun 4, 2003, 9:45 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS55 KABQ 050251
SVRABQ
NMC041-050345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
851 PM MDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 945 PM MDT

* AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF PORTALES...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHWEST OF DORA AT 940 PM MDT
  4 MILES NORTHWEST OF PEP AT 945 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL. IF YOU ARE IN
ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

LAT...LON 3429 10338 3430 10392 3368 10359 3373 10315

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:30 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 4, 8:30 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT WED JUN 4 2003

UPDATED PRODUCTS TO REFLECT CHANGES WITH WATCHES. EXPIRED TORNADO
WATCH AND REPLACED IT WITH A SEVERE THUNDERSTORM WATCH FOR EAST AND
SOUTHEAST NEW MEXICO.

.ABQ...SEVERE THUNDERSTORM WATCH 479 NMC009-041-050800-.

MARTIN
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 14 hours 51 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

In the hours before

Local storm report, Jun 4, 8:16 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
816 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    FORREST                   NM   2.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORTED CHURCH
                                          WINDOWS WERE BROKEN AND
                                          ROOF HAD DAMAGE.

JLP
Local storm report, Jun 4, 8:22 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
822 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    PORTALES                  NM   TORNADO
06/04/03   ROOSEVELT                      SPOTTER REPORTED TORNADO
                                          ON EAST SIDE OF TOWN.

JLP
Special weather statement, Jun 4, 8:25 PM MDT, 26 minutes before
NMZ005>007-012-013-018-020-021-050255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 PM MDT WED JUN 4 2003

...TORNADO WATCH NUMBER 478 FOR NORTHEAST AND EAST CENTRAL NEW MEXICO
EXPIRED AT 8 PM AND WAS REPLACED BY SEVERE THUNDERSTORM WATCH
479...

THE THREAT OF SEVERE WEATHER HAS SHIFTED FARTHER SOUTH THROUGH EAST
CENTRAL NEW MEXICO. SEVERE THUNDERSTORM WATCH NUMBER 479 WILL BE IN
EFFECT UNTIL 1 AM MDT FOR CURRY...ROOSEVELT AND LEA COUNTIES.

ALTHOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED SIGNIFICANTLY
BETWEEN RATON...CLAYTON AND TUCUMCARI...SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL OVER 2 INCHES...PLUS DAMAGING WINDS
WILL CONTINUE MAINLY OVER WEST CURRY COUNTY AND SOUTHWARD INTO
ROOSEVELT COUNTY THROUGH MID AND LATE EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
SEVERE WEATHER WARNINGS FOR EAST CENTRAL AND SOUTHEAST NEW MEXICO.

KH
Local storm report, Jun 4, 8:28 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
828 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    4 N PORTALES              NM   TORNADO
06/04/03   ROOSEVELT                      PUBLIC REPORT

JLP
Local storm report, Jun 4, 8:28 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTEED LOCATION
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
828 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    4 E PORTALES              NM   TORNADO
06/04/03   ROOSEVELT                      PUBLIC REPORT

JLP
Local storm report, Jun 4, 8:40 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
840 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CANNON AIR FORCE BASE     NM   1.75 INCH HAIL
06/04/03   CURRY                          REPORTED BY GOVERNMENT
                                          OFFICIAL.

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:14 PM MDTTornado WarningABQQuay46 min
Jun 4, 6:38 PM MDTSevere Thunderstorm WarningABQSan Miguel52 min
Jun 4, 6:45 PM MDTTornado WarningABQCurry60 min
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningABQQuay45 min
Jun 4, 7:38 PM MDTTornado WarningABQCurry, Roosevelt67 min
Jun 4, 7:43 PM MDTSevere Thunderstorm WarningABQQuay62 min
Jun 4, 8:46 PM MDTTornado WarningABQRoosevelt29 min
Jun 4, 9:06 PM MDTTornado WarningABQRoosevelt39 min
Jun 4, 9:43 PM MDTTornado WarningABQRoosevelt47 min
Jun 5, 4:00 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Jun 5, 4:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel61 min
Jun 5, 4:53 PM MDTTornado WarningABQQuay37 min
Jun 5, 5:02 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
Jun 5, 5:21 PM MDTSevere Thunderstorm WarningABQDe Baca39 min
Jun 5, 5:27 PM MDTTornado WarningABQCurry, Quay48 min
Jun 5, 5:46 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.